Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Has been taking Lexam effectively. But sexual response is totally effected. Can Welbutrin be taken instead?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
Thank You. I am a male who has been taking Lexam (anti depressant) 20 mg for 4 years now and it has been effective, except for one major area! - my sexual response is totally affected to the point of zero! I have read that Wellbutrin is a highly recommended anti depressant without negative side affects on sexual response. Could you advise me of the transition from Lexam to Wellbutrin -your recommendation and safe transition??
Kind Regards
Posted Sun, 27 Oct 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 16 minutes later
Brief Answer:

Detailed Answer:
Welcome to XXXXXXX

Lexam is Escitalopram and it is a SSRI drug. Overall its a safe drug and is free of serious side effects but at high doses in some individuals it may show sexual side effects like delayed ejaculation, anorgasmia, loss of libido etc.

A lot of studies mention that Bupropion is free of sexual side effects and to some extent this improves the condition, but this drug is not a strong anti-depressant. It is mainly used in mild to moderate depression or as an add-on drug.

If you want to shift to Wellbutrin (bupropion) from escitalopram best thing is to cross taper the doses. Decrease the doses of Lexam to zero over 6-8 weeks and in the same manner increase doses of Wellbutrin. You can reduce the doses to 15 mg per day for about 2 weeks and then 10 mg for next 2-3 weeks and then 5 mg for 2 more weeks and then to stop the drug completely. In the same manner doses of bupropion can be increased gradually starting from 50 mg per day to about 300 mg per day extended release tablet. This will improve the condition.

Hope this helps you, if you have more queries you can ask again.

Above answer was peer-reviewed by
Follow-up: Has been taking Lexam effectively. But sexual response is totally effected. Can Welbutrin be taken instead? 22 minutes later
Many Thanks for your detailed response. Most appreciated.
Also MIRTAZAPINE is a recommended anti depressant with very few side effects on sexual responsiveness. It appears to be a more recent drug and very well tolerated.Can I have your professional opinion of this (more suitable than Wellbutrin-more effective?)and what equivalent would a dose of this be to 20 mg Lexam??

Kind Wishes and sincere thanks for your support!!
Answered by Dr. Seikhoo Bishnoi 52 minutes later
Brief Answer:
Hello again

Detailed Answer:
Mirtazepine is also a good anti depressant and it is free of sexual side effects. It even improves the erection in males. It is a very potent anti-depressant. It is free of serious side effects except sedation. It is more effective than bupropion for control of depression.

Usually it is prescribed in doses of 15-30 mg doses for control of depression but it should be started with 7.5 mg dose. In low doses it is more sedating but at high doses side effect of sedation is not seen.

Hope this helps you, if you have more questions you can ask again.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor